Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
- delivery of health care
- drug-related side effects and adverse reactions
- general practice
- prescription drugs
Tramadol is a widely prescribed opioid agonist that can cause addiction and can cause fatal respiratory depression. We describe two reports to prevent future deaths (PFDs) that emphasize the dangers of repeat tramadol prescribing, the importance of communicating its risks, and the need for evidence-based solutions to avoid patient harm.
Rational therapeutics—that is, the safe, effective, and cost-effective use of medicines—requires that the reasons for prescribing a medicine should be reassessed from time to time. Where prescribing in automated systems is deemed ‘routine’ or ‘repeat’ prescribing, it may continue long after the patient benefits from treatment. This exposes the patient to the risk of inadvertent or deliberate overdose. Over time, a patient’s susceptibility to harm from a medicine may change, for example, because renal function has declined, and this further increases this risk. Long-term use—for example, of opioids, benzodiazepines, and gabapentinoids—can lead to habituation, an increase in dosage, and requests from the patient for more repeat prescriptions (‘refills’) than the prescriber may have intended originally, posing potentially serious risks.
Tramadol, an analgesic that acts as an agonist at the μ-opioid receptor and also inhibits the reuptake of norepinephrine and serotonin, was first marketed in the US in 1995 and in the UK in 1996 (see box 1). The first unequivocal case of fatal tramadol poisoning was reported in 1998.4 Death from tramadol alone was still considered rare in 2001,5 although cases of acute toxicity are a significant burden on emergency departments.6 Tramadol appears especially dangerous if taken with a benzodiazepine.7 8 Since 1994, the UK’s Yellow Card Scheme has received 171 reports of fatal suspected adverse drug reactions to tramadol, over half of which (n=91) were reported in the 7 years, 2014–2020. There have been 51 reports of overdoses to the Yellow Card Scheme, 21 of which were fatal.9 Since 2014, tramadol has been subject to controlled drugs legislation in the UK.10
Tablets or capsules (including modified release)
Indications for use*
Moderate to severe pain, acute or chronic
In the UK, tramadol is a Class C controlled drug, which is schedule 3 under the Misuse of Drugs Act 1971 (Ketamine etc.) (Amendment) Order 2014.18 It is subject to the special prescription requirements for controlled drugs, but not safe custody or register records.
Respiratory depression, drowsiness, confusion, dysphoria, euphoria, hallucinations, constipation, nausea, vomiting, urinary retention, drug dependence, withdrawal effects.
Suggested but unlicensed uses include treatment of depression and premature ejaculation; harms as with intended use.
Risk of dependence and addiction with prolonged use (considered by the Medicines & Heathcare products Regulatory Agency to be longer than 3 months)
Risk of additive effects with other Central Nervous System depressants, especially benzodiazepines, leading to increased danger of sedation, respiratory depression, coma and death.
Coroners have repeatedly warned of the dangers of tramadol, and especially of repeat prescriptions for tramadol.
Case 1: repeat medication
Her Majesty’s senior coroner for Hertfordshire sent a regulation 28 report to the chief executive of National Health Service (NHS England regarding an 84-year-old man who was found collapsed at home by a neighbour and died in hospital later the same day.2 11 The patient, who suffered from dementia, had received 100 capsules of tramadol each month ‘over an extended period’. A mental health nurse gave evidence that she often saw patients who had ‘amassed vast quantities of unused medication and medical supplies’, as he had.
The coroner warned that there would be future deaths unless repeat medication was adequately monitored; and that resources were wasted by the widespread provision of medicines that were not used, which had ‘an adverse impact on the overall position of healthcare’ (box 2).
Coroner’s concerns from case 12
Repeat medication is not being monitored, so that patients accumulate dangerous quantities of medicines
Inadequate supervision of repeat prescribing wastes resources and impedes the overall provision of healthcare.
The National Medical Director for NHS England responded 4 months later on behalf of NHS England. He pointed to the increased recruitment in primary care of clinical pharmacists (‘highly qualified experts in medicines’) to undertake ‘Structured Medication Reviews,’ a review of overprescribing, encouragement of ‘Shared Decision-Making’ between the patient and the clinician, and other initiatives.
Case 2: excessive dosing
A second case illustrated a different problem with repeat prescribing. A 36-year-old man had continuing pain from a serious leg injury, and was prescribed tramadol for over 6 years, during which time he took twice the recommended maximum dose. He died in 2016 from unintentional tramadol poisoning. The coroner expressed concerns only to the prescribing general practice (box 3): there were no clear procedures to manage patients who routinely accessed larger amounts of medicines than prescribed, or to ensure that the dose was acceptable, or to consider other forms of pain relief, or to discuss drug regimens and alternative forms of pain management.3 The practice should consider improved systems for discussing and the implications of attempting to exceed prescribed doses with patients.
Coroner’s concerns from case 23
There are no procedures to manage patients routinely accessing more medication than actually prescribed.
There are no procedures to monitor and manage patients who try to obtain repeat prescriptions that cause them to exceed prescribed dosages.
There is no annual review process to explore drug regimens and alternative forms of pain management.
The practice should consider better systems for discussing with patients the implications of attempts to exceed the prescribed dosage, and recording these discussions.
A partner in the general practice responded within 56 days that 90 patients prescribed tramadol had been identified, of whom 79 ‘were not abusing the drug’. The practice’s review also uncovered two systemic problems: receptionists skipped a computer dialogue box reminding them that medication was issued early; and doctors had insufficient time to review patients with complex problems.12 One study of a large urban area found 43% patients had at least one medicine on repeat prescription,13 and there were complex local processes to manage requests for repeats, often involving receptionists.14
The response from NHS England in the first case failed to give any operational guidance that would prevent the future deaths of patients who have hoarded medicines, although it suggested general areas of progress. This contrasts with the evidence of the mental health nurse that she had frequently encountered excessive stores of medicines. Perhaps more lives would be saved by asking carers who discover hoards of medicines in patients’ homes to communicate their concerns to prescribers.
By contrast, the identification of patients in one practice who had been prescribed excessive doses of medicines through repeat prescriptions issued early points towards a more effective way of safeguarding patients from exceeding safe dosage limits. A study of 48 general practices in London identified 62 separate risks in repeat prescribing, and recommended over 750 individual actions to improve repeat prescribing systems.15
We have previously analysed 500 regulation 28 reports submitted in 2015 and 2016,16 only 1 of which related to tramadol.17 We have also observed that coroners often address reports locally even if the issues raised, and the remedies suggested, are of national importance.18 The two examples that we cite here illustrate some difficulties that arise from reporting to a national body (NHS England), which responded late and by issuing bland and general statements. In contrast, the local response gave a detailed account of remedies that were implemented within weeks, and which could have been implemented much more widely. These tramadol cases suggest that, while coroners strive to PFDs, the changes resulting from individual cases related to one medicine could constructively be used to prevent deaths from many medicines if communicated and adopted more widely. Recently, following a review by the Opioid Expert Working Group of the Commission on Human Medicines,19 the Medicines & Healthcare products Regulatory Agency have issued specific warnings about the risks of long-term use of opioids to both patients and prescribers, highlighting the risk of addiction and warning signs.20
Patient consent for publication
We are grateful to Georgia Richards and Nicholas de Vito for identifying some relevant prevent future deaths.
Contributors ARC and RF jointly decided on the subject of this article, and have made an equal contribution to the writing and editing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests ARC has provided a pharmaceutical opinion on a case related to a medicine for a coroner. RF has provided medico-legal opinions on cases related to medicines for coroners and others.
Provenance and peer review Not commissioned; externally peer reviewed.